Alert archive / Louisiana / River Flood Warnings in 2017

River Flood Warning 4, NWS New Orleans, LA

January 19, 2017East Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this river flood warning at Jan 19, 2017, 11:36 AM CST for East Baton Rouge Parish, Louisiana. It took effect at Jan 19, 2017, 7:13 PM CST. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Jan 19, 2017, 11:36 AM CST (17:36 UTC)
In effect from
Jan 19, 2017, 7:13 PM CST
Expired
Jan 20, 2017, 8:37 AM CST
In force
13 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County East Baton Rouge Parish, LA

The river

Written for the forecast point Comite River near Comite Joor Rd. (CMTL1). The gauge peaked at 20.93 ft at Jan 19, 2017, 11:00 PM CST.

actionminormoderate0102001/1901/2001/21
Action stage
16 ft
Minor stage
20 ft
Moderate stage
25 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07378000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

039 
WGUS44 KLIX 191736
FLWLIX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS BATON ROUGE LA 
1136 AM CST THU JAN 19 2017

...The National Weather Service in New Orleans Baton Rouge has issued
a flood warning for the following rivers in Louisiana... 

The Comite River At Comite Joor Rd affecting East Baton Rouge Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Forecast crests are based upon rainfall that has occurred along with 
anticipated rain for the next 12 hours. Adjustments to the forecasts 
will be made if additional heavy rainfall occurs.

Do not drive cars through flooded areas. Remember, two feet of 
rushing water can carry away most vehicles including pickups.  Turn 
around and don't drown!

A followup product will be issued later. Stay tuned to NOAA Weather 
Radio, local tv and radio stations...or your cable provider, for the 
latest information. The latest graphical hydrologic information can 
also be found at Weather.Gov.

&&

LAC033-201200-
/O.NEW.KLIX.FL.W.0004.170120T0600Z-170120T1200Z/
/CMTL1.1.ER.170120T0600Z.170120T0600Z.170120T0600Z.NO/
1136 AM CST THU JAN 19 2017

The National Weather Service in New Orleans/Baton Rouge has issued a 

* Flood Warning for 
  The Comite River At Comite Joor Rd.
* FROM LATE TONIGHT TO FRIDAY MORNING.
* At 11:15 AM Thursday the stage was 14.1 feet.
* Minor flooding is forecast.
* Flood stage is 20.0 feet.
* Forecast...The river is expected to continue rising until cresting 
  at around flood stage by late tonight. The river is expected to 
  fall below flood stage by early Friday morning.
* Impact...At 20.0 feet...High water will prevent recreational and 
  industrial activity from Louisiana Highway 64 downstream to the 
  Amite River junction. Farm animals and equipment should be moved to
  higher ground.

&&
 
LAT...LON 3066 9103 3066 9114 3056 9118 3046 9108 3046 9095

&&

LAT...LON 3066 9103 3066 9114 3056 9118 3046 9108 3046 9095




$$
1 follow-up statement
216 
WGUS84 KLIX 200116
FLSLIX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NEW ORLEANS BATON ROUGE LA 
716 PM CST THU JAN 19 2017

...The flood warning continues for the following rivers in 
Louisiana...
 
  Comite River At Comite Joor Rd affecting East Baton Rouge Parish 

Precautionary/Preparedness Actions...

Forecast crests are based upon rainfall that has occurred along with 
anticipated rain for the next 12 hours. Adjustments to the forecasts 
will be made if additional heavy rainfall occurs.

Do not drive cars through flooded areas. Remember, two feet of 
rushing water can carry away most vehicles including pickups.  Turn 
around and don't drown!

A followup product will be issued later. Stay tuned to NOAA Weather 
Radio, local tv and radio stations...or your cable provider, for the 
latest information. The latest graphical hydrologic information can 
also be found at Weather.Gov.

&&

LAC033-201437-
/O.EXT.KLIX.FL.W.0004.170120T0113Z-170120T1437Z/
/CMTL1.1.ER.170119T2158Z.170120T0600Z.170120T0837Z.NO/
716 PM CST THU JAN 19 2017

...Flood Warning extended until Friday morning...The Flood Warning 
continues for
  The Comite River At Comite Joor Rd.
* From this evening to Friday Morning.
* At  6:15 PM Thursday the stage was 20.6 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 20.0 feet.
* Forecast...The river will continue rising to near 20.7 feet 
  near midnight. The river will then fall below flood stage 
  at 20 feet by early tomorrow morning.
* Impact...At 20.0 feet...High water will prevent recreational and 
  industrial activity from Louisiana Highway 64 downstream to the 
  Amite River junction. Farm animals and equipment should be moved to
  higher ground.

&&

LAT...LON 3066 9103 3066 9114 3056 9118 3046 9108 3046 9095




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Jan 19, 9:16 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 19, 9:16 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
916 AM CST Thu Jan 19 2017

.UPDATE...
Ongoing heavy rainfall across the area continues this morning.
Rainfall totals over the Baton Rouge area and portions of
southwest Mississippi have been in the 2 to 5 inch range in a
short time this morning. We have issued a Flash Flood Watch for
much of the forecast area through this evening. As stated in the
discussion yesterday afternoon, very efficient showers and storms
have developed and are producing rainfall rates of 2 to 3 inches
per hour in the heaviest parts of this line. An additional 2 to 5
inches of rainfall are possible across the forecast area with the
higher end of the additional rainfall totals falling in areas that
have not seen rainfall this morning. Also, outside of the heavy
rainfall threat we still have a marginal risk of severe weather.
There has already been a tornado produced in central Mississippi
this morning. We will have to continue to watch for this as well
especially on the leading edge of the line. Please stay abreast of
the weather situation today as well as the rest of the week as
this is the first round of an active weekend for our area. 13/MH

&&

.PREV DISCUSSION... /issued 416 AM CST Thu Jan 19 2017/

SHORT TERM...
The next few days looking to be quite impactful with several bouts
of rain and possibly a few rounds of strong to even severe
thunderstorms. Starting off the forecast period for today, the upper
levels show a nearly stationary ridge axis centered around southern
Florida and a slow moving low located over the central plains. A
stationary boundary is located along a shear axis between those 2
features which is right across central Louisiana and Mississippi.
Regional radars show increasing shower and thunderstorm coverage
from Houston to Jackson and about 50 miles on either side of that
line. Convection will become more numerous and slowly spread east
across the entire CWA this afternoon as the upper low begins to
shift south and east. Expecting periods of heavy rainfall and
possibly gusty winds. The threat for severe weather is quite
conditional. Winds aloft are strong enough, in the 40-50kt range,
but instability is very lacking. If a storm does develop a strong
enough updraft, it could possibly become severe, but not looking for
many if any like that today.

The upper low will steadily move northeast towards the Great Lakes
overnight which will shift the rainfall activity east. Pops have
been adjusted accordingly. This track of the trough and slight
strengthening of the ridge to the south will cause the weak frontal
boundary moving into the Gulf to stall along/south of the Louisiana
coast Friday. Showers and a few thunderstorms will be focused along
this boundary with most staying in the coastal waters to just along
the coastlines of the CWA parishes/counties. At the same time,
temperatures will be moderating back into the upper 70s, "only" 15
degrees or so above normal for this time of year.

Models show another shortwave trough moving across the southern
Mississippi Valley Friday night. Soundings indicate mid level cooling
from the lower heights will in then cause lapse rates to steepen. At
the same time, mid-upper level jet will be brings winds into the 50
to 80 knot range. The main limiting factor will be a low level
inversion which looks to be in place. This will disrupt updrafts as
they develop. However, stronger speed shear throughout the column
increases the chances for severe weather from Marginal to Slight.

Moving into Saturday, model soundings begin to depict what could be
a good chance for severe weather, and one maybe with somewhat
significant impacts to a few locations. The previously mentioned
steep lapse rates (Li of -8 or less) and cape values (over 2000
j/kg) will still be in place as well as strong mid and upper level
winds. As the day progresses, the lower level inversion will begin
to erode while convection is ongoing. Storms could begin to become
severe, mainly in t.AVIATION...

Extreme variability in ceilings and vis this morning ranging from
OVC003 to OVC015 and 1/4sm to p6sm. This will remain the case
through at least daylight this morning before conditions improve a
bit but only because sh/ts will begin to affect the area. A very
slow moving line of sh/ts will begin to affect the western terminals
this morning and eventually the eastern half of the area by late
morning. There is a marginal risk of severe thunderstorms today as
well. The variability in ceilings and vis should remain with us
again tonight.

 &&

MARINE...

A low pressure system will pass through the region tonight. The
increased pressure gradient near this low will push southerly flow
up to around 15 to 20 knots. These conditions will also push seas up
to around 4 to 5 feet tonight. High pressure should then quickly
fill behind this front and a sharp decrease in the pressure gradient
over the Gulf is expected for Friday.  Winds should fall back to 10
knots or less and seas should also drop off quickly.

This period of calmer weather will be short-lived as another strong
low pressure system moves in from the west over the weekend. Onshore
winds should increase to around 15 knots by Saturday afternoon, and
then further increase to around 20 knots and advisory levels
Saturday night and early Sunday.  Seas should also turn rough due to
these winds with seas of 5 to 8 feet expected by Sunday morning.  In
the wake of this low, model guidance is indicating that gale force
winds could impact the coastal waters beginning Sunday afternoon and
persisting through Monday.  These conditions will be highly
dependent on the strength of the longwave trough axis projected to
slide through the region Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  58  77  61 / 100  40  10  80
BTR  72  58  78  62 / 100  20  10  80
ASD  74  60  77  65 /  90  80  10  80
MSY  75  61  76  65 /  90  50  10  80
GPT  72  60  72  64 /  80  80  20  80
PQL  74  60  75  65 /  90  80  20  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 6 PM CST this evening for LAZ036-037-039-
     040-046>050-056>072.

GM...None.
MS...Flash Flood Watch until 6 PM CST this evening for MSZ069>071-077-
     080>082.

GM...None.
&&
Hazardous weather outlook, Jan 19, 11:19 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1119 AM CST THU JAN 19 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-200530-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1119 AM CST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A LARGE PORTION OF THE
FORECAST AREA THROUGH 6 PM THIS EVENING. A LINE OF SHOWERS AND
THUNDERSTORMS ARE ONGOING ACROSS THE AREA AND THEY HAVE PRODUCED 2
TO 5 INCHES OF RAINFALL THIS MORNING WITH RAINFALL RATES OF 1.5 TO
2 INCHES PER HOUR. ADDITIONAL RAINFALL TOTALS OF 2 TO 5 INCHES ARE
POSSIBLE WITH THE HIGHEST AMOUNTS COMING IN PLACES THAT HAVE NOT
RECEIVED RAINFALL THIS MORNING.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST THROUGH TONIGHT.
THE MAIN THREATS WILL BE STRONG...POSSIBLY DAMAGING WINDS...HAIL
POSSIBLY UP TO QUARTER SIZE...AND AN ISOLATED TORNADO. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR SEVERE THUNDERSTORMS WILL RISE EACH SUCCESSIVE DAY
THROUGH SATURDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
EXIST FRIDAY THROUGH FRIDAY NIGHT. AND A SLIGHT RISK WILL ALSO
EXIST FOR SATURDAY THROUGH SATURDAY NIGHT. SATURDAYS SLIGHT RISK
MAY BECOME HEIGHTENED OVER THE NEXT 48 HOURS. ALL MODES OF SEVERE
WEATHER WILL BE POSSIBLE EACH DAY ALONG WITH HEAVY RAINFALL.
PLEASE STAY CURRENT ON FORECASTS CONCERNING THIS SEVERE WEATHER
SCENARIO.

GALE FORCE WINDS ARE LIKELY TO DEVELOP ACROSS THE GULF WATERS
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT...AND HAZARDOUS CONDITIONS
TO SMALL CRAFT ARE LIKELY TO PERSIST INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION STARTING
FRIDAY THROUGH SUNDAY MORNING.

In the hours before

Special weather statement, Jan 19, 7:06 AM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
706 AM CST THU JAN 19 2017

LAZ036-037-039-048-071-MSZ069>071-191415-
Northern Tangipahoa LA-Washington LA-East Feliciana LA-St. Helena LA-
East Baton Rouge LA-Pike MS-Walthall MS-Amite MS-
706 AM CST THU JAN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...
NORTHWESTERN TANGIPAHOA...ST. HELENA...NORTHEASTERN EAST BATON ROUGE
AND EASTERN EAST FELICIANA PARISHES...WESTERN WALTHALL...AMITE AND
PIKE COUNTIES UNTIL 815 AM CST...

At 706 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Gloster to near Felps to
near Pride. Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mccomb, Clinton, Liberty, Greensburg, Magnolia, Kentwood, Summit,
Tylertown, Gloster, Osyka, Easleyville, Salem, Darlington, Pride,
Gillsberg, Felps, Mount Herman, Smithdale, Tangipahoa and Mccomb
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3094 9012 3059 9110 3103 9097 3134 9102
      3135 9011
TIME...MOT...LOC 1306Z 243DEG 40KT 3130 9096 3106 9091 3069 9102
Local storm report, Jan 19, 9:37 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
937 AM CST THU JAN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      BATON ROUGE             30.45N 91.13W
01/19/2017                   EAST BATON ROUGE   LA   DEPT OF HIGHWAYS

            US 61 CLOSED AT LA 67 DUE TO FLOODING. RELAYED VIA SOCIAL
            MEDIA.

&&

CBANNAN

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 5:21 AM CSTSpecial Weather StatementLIXPointe Coupee, West Feliciana54 min
Jan 19, 7:06 AM CSTSpecial Weather StatementLIXSaint Helena69 min
Jan 19, 7:27 AM CSTFlash Flood WarningLIXEast Baton Rouge, West Baton Rouge3 hr
Jan 19, 9:03 AM CSTFlash Flood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Saint Bernard, Saint Helena and 5 more9 hr
Jan 19, 9:15 AM CSTFlash Flood WarningLIXLivingston, Saint Helena, Tangipahoa, Washington3 hr
Jan 19, 10:34 AM CSTFlash Flood WarningLIXEast Baton Rouge4 hr
Jan 19, 1:32 PM CSTSpecial Marine WarningLIX28 min
Jan 19, 3:00 PM CSTSpecial Marine WarningLIX30 min
Jan 19, 3:20 PM CSTSpecial Marine WarningLIX85 min
Jan 19, 3:49 PM CSTSpecial Marine WarningLIX26 min
Jan 19, 4:12 PM CSTSpecial Marine WarningLIX33 min
Jan 19, 4:24 PM CSTSpecial Marine WarningLIX66 min
Jan 19, 5:30 PM CSTSpecial Marine WarningLIX30 min
Jan 19, 5:55 PM CSTSpecial Marine WarningLIX65 min

Nearby

River Flood Warnings in Louisiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.